Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 132, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2002, 5:49 AM CDT for Kiowa County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 5:49 AM CDT (10:49 UTC)
- Expired
- Jun 4, 2002, 6:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 041049
SVRDDC
KSC097-041145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
549 AM CDT TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KIOWA COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 645 AM CDT
* AT 549 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 7 MILES NORTHWEST OF MULLINVILLE...MOVING NORTHEAST AT
40 MPH.
* SOME LOCATIONS AFFECTED
GREENSBURG AT 555 AM CDT
BELVIDERE AT 600 AM CDT
HAVILAND AT 605 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF QUARTERS,
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.
LAT...LON 3772 9954 3738 9954 3740 9907 3772 9908
3772 9951
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 4, 3:00 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT TUE JUN 4 2002 DAYS 1-2... FORECAST CHALLENGES FOR THIS PACKAGE WILL BE PRECIPITATION CHANCES AND TEMPERATURES. UPPER AIR ANALYSIS THIS EVENING SHOWED A COUPLED JET PATTERN OVER THE CENTRAL PLAINS WITH AREA FROM NORTHEAST COLORADO INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN THE ZONE OF MAXIMUM LIFT. MID LEVEL BAROCLINIC ZONE WAS ALSO EVIDENT IN THE 700 MB ANALYSIS FROM NORTHEAST NEBRASKA INTO EASTERN COLORADO. DECENT LOW AND MID LEVEL MOISTURE WAS ALSO IN PLACE. SMALL WONDER THAT THIS AREA HAS SEEN WIDESPREAD THUNDERSTORMS THROUGH A GOOD CHUNK OF THE EVENING. THE LONG WAVE TROUGH THAT HAS BEEN ALONG THE WEST COAST FOR THE PAST FEW DAYS IS NOW HEADING EAST PER WATER VAPOR IMAGERY. ALSO, A FAST MOVING SHORTWAVE TROUGH WAS RIDING UP THE EAST SIDE OF THE LW TROUGH AND APPEARS TO BE HELPING KICK THE MCS OVER COLORADO AND NEBRASKA OUT TO THE NORTHEAST. A STRONGER SHORTWAVE WAS ALSO EVIDENT IN THE IMAGERY OVER SOUTHEAST ARIZONA. STARTING TO SEE SOME ENHANCEMENT ON THE IR SAT LOOP OVER NEW MEXICO WITH THIS FEATURE. AT THE SURFACE, THE FRONTAL BOUNDARY THAT HAD MOVED INTO SOUTHWEST KANSAS EARLIER HAD BECOME STATIONARY FROM JUST NORTH OF KEHA AND KLBL TO SOUTH OF KDDC AND KGBD. 06Z LAMP DATA AND SURFACE OBS SHOWED 2-4 MB PRESSURE RISES EARLIER OVER EASTERN COLORADO AND WESTERN KANSAS BUT THIS APPEARS TO BE SLACKENING OFF. THE FRONT SHOULD MAKE SOME MORE SOUTHWARD PROGRESSION BUT SHOULD GET HUNG UP IN THE PANHANDLES TODAY AS THE NEXT SHORTWAVE TROUGH MOVES OUT. CURRENT FORECAST FOR PRECIPITATION CHANCES LOOKS PRETTY GOOD AND HAVE ONLY MADE A FEW SMALL ADJUSTMENTS. THINK WE WILL SEE A BREAK IN PRECIPITATION EARLY TODAY AS THE LEADING SHORTWAVE MOVES PAST AND THEN CHANCES WILL BE INCREASING AGAIN THIS AFTERNOON AS THE NEXT ONE APPROACHES. WILL CONTINUE CURRENT FORECAST OF HIGH CHANCE POPS ACROSS THE AREA TODAY AND GO WITH LIKELY POPS TONIGHT OVER ALL BUT THE NORTHEAST WHERE THE EFFECTS OF THE FRONTAL LIFT AND UPPER DYNAMICS WILL BE THE LOWEST. TEMPERATURES TODAY WILL DEPEND ON WHERE AND HOW MUCH CLOUD COVER THERE WILL BE. BASED ON EXTRAPOLATING YESTERDAYS MAX TEMPS SOUTH BEHIND THE FRONT AND MODEL SOUNDINGS, IT APPEARS THAT THE GOING FORECAST FOR HIGHS TODAY AROUND 70 IN MOST AREAS WITH AROUND 80 IN THE KP28 AREA STILL LOOKS GOOD. TONIGHTS LOWS SHOULD FALL INTO THE LOWER 50S MOST AREAS WITH THE SOUTHEAST BEING THE WARMEST. ON WEDNESDAY THE UPPER TROUGH MOVES EAST OVER THE CENTRAL PLAINS WITH THE SURFACE FRONT SLIDING FARTHER SOUTH. THE ATMOSPHERE OVER WESTERN KANSAS WILL BE DRYING OUT AS SUBSIDENCE MOVES IN SO THINK PARTLY CLOUDY/MOSTLY SUNNY STILL LOOKS GOOD. THERE IS AN OUTSIDE CHANCE FOR SOME LINGERING SHOWERS IN THE SOUTHEAST PART OF THE CWA IN THE MORNING BUT LOOKS LIKE BEST MEAN RH AND UVVS WILL BE TO THE EAST AND SOUTH BY 12Z SO WILL LEAVE DRY FORECAST GOING IN THAT AREA. WITH MORE INSOLATION ON WEDNESDAY HAVE BUMPED UP MAX TEMPERATURES A CATEGORY OR SO ACROSS THE BOARD. DAYS 3-7... NO CHANGES PLANNED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 72 52 79 54 / 50 70 0 0 GCK 70 50 78 52 / 50 70 0 0 EHA 71 51 77 53 / 50 70 0 0 LBL 72 51 79 53 / 50 70 0 0 HYS 69 51 78 54 / 50 50 0 0 P28 80 58 78 57 / 40 80 0 0 .DDC...NONE. GERARD/FINCH
In the hours before
Special weather statement, Jun 4, 5:47 AM CDT, 2 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 547 AM CDT TUE JUN 4 2002 ...SPOTTERS MAY BE NEEDED EARLY THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING... A COLD FRONT EXTENDED FROM NORTHEAST INTO SOUTH CENTRAL KANSAS AND THEN INTO THE OKLAHOMA PANHANDLE EARLY THIS MORNING. THIS FRONT WILL MOVE A LITTLE FARTHER SOUTH INTO THE TEXAS PANHANDLE TODAY. AN UPPER LEVEL DISTURBANCE OVER SOUTHEAST ARIZONA IS FORECAST TO MOVE NORTHEAST TOWARD THE CENTRAL HIGH PLAINS TODAY. AS IT APPROACHES, MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE MAIN THREAT FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. THE AREA WITH THE GREATEST POTENTIAL FOR SEVERE WEATHER EARLY THIS MORNING WILL BE ALONG AND SOUTH OF HIGHWAY 54 FROM MEADE TO GREENSBURG AND PRATT. THE AREA WITH THE GREATEST THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING WILL GENERALLY BE ALONG AND SOUTH OF LINE FROM SYRACUSE TO GARDEN CITY AND LARNED. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC && GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:18 AM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward, Stevens | 57 min |
| Jun 4, 4:08 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 67 min |
| Jun 4, 4:53 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 62 min |
| Jun 4, 4:59 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 46 min |
| Jun 4, 5:06 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 59 min |
| Jun 4, 6:04 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 41 min |
| Jun 4, 6:09 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 51 min |
| Jun 4, 8:16 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.